Sign up for a WebBoard account Sign Up Keyword Search Search Calendar Calendar More Options... Options
Chat Rooms Chat Help Help News News Log in to WebBoard Log in Not Logged in
Show tree view Topic
Go to previous topicPrev TopicGo to next topicNext Topic
Author Message
Lhearn

Lhearn

Total Messages 104

Subject:No Topic

My question:

 

I am a 3 year 2 day non-small cell lung cancer survivor with four metastatic brain tumors over the past 15 months (2 initially and one on two other occasions). The tumors were small and three Gamma Knife surgeries has either stopped the growth or shrunk the tumors. As a preventive measure I take 300mg of Temodar for 5 days and repeat the cycle every 23 days.  My third cycle begins April 19. How effective is the drug for secondary brain tumors and what are the long term consequences or side effects of the drug.  

 

Thank you.


Posted: 05 Apr 2010 02:51 PM
Originally Posted: 05 Apr 2010 02:52 PM
Left Button SpacerSend user an email email|View user's profile profileRight Button Spacer
 
 
Lhearn

Lhearn

Total Messages 104

Subject:No Topic

Thank you so very much for your inquiry.  You have provided a wonderful “snapshot” of your challenges.  You mention that you will be starting your third 5 day cycle of Temodar on April 19th.   Temodar is FDA approved for adults with refractory brain cancer (astrocytoma) and disease progression after nitrosourea and procabazine.   Most likely, because you responded well to the Gamma Knife “surgeries,” your physician decided this oral agent, which is known to cross the Blood Brain Barrier (BBB), would be one of the best options. 

 

You ask, “How effective is the drug for secondary brain tumors?”  My response to this query is that there is very little data on brain lesion response to Non-Small Cell Lung Cancer (NSCLC) patients.  There is more data related to Temodar’s effectiveness with primary brain tumor types that have not responded to other agents.  Giving this drug in your situation is logical and makes sense.

 

You have asked what are the “long term consequence or side effects of the drug.”  I believe that Temodar has been FDA approved for less than ten years and we are still assessing for some of the “long term side effects.”  Common side effects that you might see when taking Temodar can include:

1.      Nausea is one of the main side effects.  To help with this side effect, a nausea medication can be taken about 30 minutes before taking the Temodar for the first three to four nights.  Most people only experience the nausea for the first few nights of taking Temodar.   It is recommended best to take Temodar at bedtime (one hour before or one hour after a meal), on an empty stomach with at least eight ounces of water.  That way you can “sleep off” the nausea. 

2.      Anorexia / loss of appetite is another potential side effect.  Try to eat when you are hungry; perhaps several small meals or snack throughout the day.  It seems that small meals are “easier” to handle and help to get the nutrients your body needs (calories/protein).  It might be good to request a dietary consult, especially since there is no charge for this service.  Our dieticians here at MDACC are “THE BEST!”

3.      Myelosuppression** – reduction in your white blood count, red blood count and platelets may occur.

a.       Low white blood count can develop 21- 28 days after therapy begins.  This can increase your chance of getting an infection. 

b.      Low red blood cell count may be noted if you tire more easily or become short of breath.  Take naps and rest often.

c.       Low platement count usually develops 21 – 28 days after therapy begins.  You may notice that you bruise more easily.

** - Please refer to the Patient Education resource titled “Guide to Managing Your Chemotherapy Treatment,” Section 2, which details specific steps to protect yourself when myelosuppression occurs. (It is FREE OF CHARGE and can be “gleaned” from the Learning Center in the Main Building on 4th Floor by Elevator A or in the Mays Center on 2nd Floor toward Holcombe Blvd. from the escalator

4.      Headaches may occur as a side effects, as well.  DO NOT take aspirin or other pain relievers such as tylenol or motrin-lik products unless your doctor says it is acceptable.  They may mask a fever and/or increase your bleeding potential.

5.      Hair loss or thinning or hair (total or partial alopecia) may occur.  It usually begins about 2 – 3 weeks after starting therapy. 

6.      Constipation is common, so it is important that you are proactive and take a non-prescription stool softener, such as Senokot-S.  Drink plenty of fluids and eat a higher fiber diet, if possible.  DO NOT use suppositories or enemas, especially if you blood counts are decreased.  This might result in bleeding and/or infection.

 

Long-term side effects:  There are rare cases of mylodysplastic syndrome and secondary malignancies, including myeloid leukemia that have been reported, perhaps secondary to Temodar. 

 

Disease-related concerns may include:  If your liver is not able to metabolize the agent and/or your kidneys are not able to excrete the agent there is potential for more intense side effects.  Therefore this agent must be used with caution should your liver or kidney function be impaired.

 

WOW … I did not realize I was so “prolific!”  I am hopeful that this response gives you a little additional “insight/foresight.”  Thank you for submitting your query.  Sincerely, Millie J


Posted: 09 Apr 2010 03:45 PM
Originally Posted: 09 Apr 2010 03:44 PM
Left Button SpacerSend user an email email|View user's profile profileRight Button Spacer
 
 
 
Go to previous topicPrev TopicGo to next topicNext Topic

 
go

Log In Options